New Mexico, 2018

Drought in New Mexico, February 13 to 28, 2018

February 13 to 28, 2018 · NWS EPZ · 5 events in 5 counties and zones

Even though precipitation across the area was above normal, most of it fell with one storm during the middle of the month. Severe drought conditions were pushed south and east into Sierra and Otero Counties.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Even though precipitation across the area was above normal, most of it fell with one storm during the middle of the month. Severe drought conditions were pushed south and east into Sierra and Otero Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Feb 13, 4:25 AM MST, 7 hours 35 minutes earlier.

Area forecast discussion, Feb 13, 4:25 AM MST, 7 hours 35 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
425 AM MST Tue Feb 13 2018

.SYNOPSIS...
Dry conditions with lower wind speeds and increasing high
cloudiness will occur today. Temperatures will be above normal
with mild overnight lows. A Pacific storm system will transport
subtropical moisture into the area on Wednesday with rain showers
developing in the late afternoon to early evening. Rain will
continue overnight in through Thursday. Rain chances will be less
on Friday and Saturday, but most areas will see additional
smaller rain amounts. Snow chances will be limited to the higher
elevation mountain tops.

&&

.DISCUSSION...
We will have one more dry weather day today as a southwest flow
continues over the region. Skies will become increasingly cloudy
as high and mid level moisture begins to flow into the region.
Winds will be lighter than yesterday with strongest gusts
associated near the mountain ridges. Temperatures will warm to
above seasonal averages this afternoon. Mild overnight
temperatures are anticipated as clouds increase and become
overcast.

A developing Pacific low is still expected to retrograde westward
off the California coast for period of time. Increasing
circulation around the low center will tap abundant subtropical
moisture and transport it into the desert southwest on Wednesday.
The increased moisture along with some minor forcing and terrain
driven lift will cause rain showers to develop over portions of
southwest New Mexico on Wednesday afternoon. Grant and Hidalgo
counties will see the precipitation first with other counties
seeing the rain later in the evening as the moisture plume spreads
eastward.

Rain showers will continue overnight and through all of Thursday
as the moisture plume straddles southern New Mexico and far west
Texas. Rain amounts from this stage of the weather event will
range from a tenth to half an inch in some locations. The warm
moist air mass will limit snow showers to the higher mountain tops
above 8000 feet in the early morning hours. There may be snow
accumulations but the snow may not stick around long as the snow
shifts to rain as temperatures increase during the day. One inch
amounts may briefly occur before melting off.

The forecast for Friday and Saturday will become more challenging
as forecast models have difficulty in coming up with a consistent
solution from run to run and between models. At this point some
continued rain shower activity is expected for Friday with
Saturday becoming a bit more uncertain. If the system becomes more
progressive and faster moving rain chances will decrease. If the
system slows down and takes a bit more of southerly track rain
chances will increase. Both solutions are possible at this point
which is increasing forecast uncertainty.

Adding to the mix ofuncertainty on Friday will be a cold front
pushing into the area. This front may set up an overrunning
situation as it wedges in underneath the moisture plume and
enhance rain activity, especially over areas east of the Rio
Grande on Friday and Friday night. Lingering showers may continue
into Saturday. Friday will be the best chance significant snow
fall for the Sacramento Mountains as the front cools temperatures.

Long range forecast models predict that dry and cooler weather
conditions will return to the area for Sunday and Monday. Another
fast moving system may impact the area next Tuesday with stronger
winds and a chance of showers.

&&

.AVIATION...Valid 13/12Z-14/12Z...
VFR conditions expected through the valid period. Winds will
generally out the south and southwest relatively light at 5 to 10
knots. KTCS may have stronger winds in the 10 to 15 knot range.
Skies will steady increasing cloud cover through the day with
overcast from mainly mid and high clouds aft 23Z.

&&

.FIRE WEATHER...
Warm and dry conditions will occur today. Wind speeds will be
lower with humidity values remaining the same during the day and
then beginning to increase overnight as subtropical moisture
begins to flow into the area. An approaching Pacific low pressure
system will transport additional moisture into the area on
Wednesday with scattered rain showers developing west of Las
Cruces to the Arizona state line in the afternoon. Rain showers
will spread eastward overnight and continue through Thursday.
Rain chances for Friday and Saturday will be variable and more
spotty with lower amounts. The warm air mass will keep snow levels
very elevated with early morning snow and rain snow mixes
occurring above 7500 feet. Dry and cooler conditions will occur
next Sunday and Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 70  47  71  52 /   0   0   0  20
Sierra Blanca           68  46  75  49 /   0   0   0   0
Las Cruces              68  44  66  49 /   0   0  10  30
Alamogordo              68  44  68  48 /   0   0  10  30
Cloudcroft              49  34  49  36 /   0   0  30  50
Truth or Consequences   64  42  65  45 /   0   0  20  40
Silver City             60  38  56  41 /   0   0  50  70
Deming                  67  40  64  45 /   0   0  30  40
Lordsburg               67  40  61  43 /   0   0  50  60
West El Paso Metro      68  48  69  53 /   0   0   0  20
Dell City               69  41  75  46 /   0   0   0  10
Fort Hancock            74  47  77  50 /   0   0   0  10
Loma Linda              66  44  67  48 /   0   0   0  20
Fabens                  71  44  73  49 /   0   0   0  10
Santa Teresa            68  44  68  50 /   0   0   0  20
White Sands HQ          68  46  68  50 /   0   0  10  30
Jornada Range           67  40  66  44 /   0   0  10  30
Hatch                   69  39  68  45 /   0   0  20  40
Columbus                68  44  66  49 /   0   0  20  30
Orogrande               69  46  69  50 /   0   0   0  20
Mayhill                 57  38  59  42 /   0   0  20  30
Mescalero               55  36  56  38 /   0   0  30  50
Timberon                54  36  56  39 /   0   0  20  30
Winston                 59  33  58  36 /   0   0  30  50
Hillsboro               63  38  62  42 /   0   0  30  50
Spaceport               65  38  65  43 /   0   0  10  40
Lake Roberts            58  29  55  32 /   0   0  50  80
Hurley                  62  36  58  41 /   0   0  50  60
Cliff                   65  34  60  36 /   0   0  50  70
Mule Creek              61  39  57  39 /   0   0  60  70
Faywood                 63  38  60  43 /   0   0  40  50
Animas                  68  43  62  45 /   0   0  40  70
Hachita                 68  41  63  44 /   0   0  30  50
Antelope Wells          68  44  64  46 /   0   0  30  50
Cloverdale              63  43  59  46 /   0   0  40  80

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

04/04
Hazardous weather outlook, Feb 13, 6:54 AM MST, 5 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
654 AM MST Tue Feb 13 2018

NMZ401>417-TXZ418>424-141400-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
654 AM MST Tue Feb 13 2018

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time. Light winds and
increasing cloudiness in the afternoon is expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A Pacific storm system bring moisture to the region with rain
showers expected to develop by Wednesday afternoon over Grant and
Hidalgo Counties. Rain will spread east across Southern New Mexico
and far west Texas Wednesday night and continue through Thursday.
Some areas may receive up to a half an inch of rain during this
period. Snow chances remain minimal as the warm moist air mass
keeps snow levels high. Some snow or a rain snow mix may occur
during the morning hours.

Chances for rain remain uncertain for Friday and Saturday and are
dependent upon the speed of the system as it moves across the
state. There will be at least a slight chance of rain areawide on
Friday with generally lighter amounts expected. Saturday also have
few light showers. Dry conditions return to the region Sunday and
Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 drought. Local standard time, as filed.

Drought, Southern Gila Foothills/Mimbres Valley

When
February 13, 12:00 PM MST to February 28, 11:59 PM MST
Where
Southern Gila Foothills/Mimbres Valley forecast zone
Reported by
Drought Monitor
Coordinates
32.460, -108.066 (the zone’s center; the record gives no point)

On February 13th, the entire zone was moved into D2(severe) drought.

Drought, Southwest Desert/Lower Gila River Valley

When
February 13, 12:00 PM MST to February 28, 11:59 PM MST
Where
Southwest Desert/Lower Gila River Valley forecast zone
Reported by
Drought Monitor
Coordinates
32.326, -108.548 (the zone’s center; the record gives no point)

The northern half of the zone was placed into D2(severe) drought on February 13th. The cooperative observer at Redrock reported 1.98 inches of precipitation which was 1.13 inches above normal.

Drought, West Slopes Sacramento Mountains Below 7500 Feet

When
February 13, 12:00 PM MST to February 28, 11:59 PM MST
Where
West Slopes Sacramento Mountains Below 7500 Feet forecast zone
Reported by
Drought Monitor
Coordinates
32.613, -105.742 (the zone’s center; the record gives no point)

The northern third of the zone was placed into D2(severe) drought conditions on February 13th.

Drought, Sacramento Mountains Above 7500 Feet

When
February 13, 12:00 PM MST to February 28, 11:59 PM MST
Where
Sacramento Mountains Above 7500 Feet forecast zone
Reported by
Drought Monitor
Coordinates
32.613, -105.742 (the zone’s center; the record gives no point)

The northern third of the zone was placed into D2(severe) drought conditions on February 13th.

Drought, East Slopes Sacramento Mountains Below 7500 Feet

When
February 13, 12:00 PM MST to February 28, 11:59 PM MST
Where
East Slopes Sacramento Mountains Below 7500 Feet forecast zone
Reported by
Drought Monitor
Coordinates
32.613, -105.742 (the zone’s center; the record gives no point)

The northern third of the zone was placed into D2(severe) drought conditions on February 13th.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2018Every state in 2018This day in weather historyWarnings in New Mexico, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 741673, 741674, 741675, 741676, 741677.